Missouri, 2007

Heavy Rain in Missouri, May 10, 2007

May 10, 2007 · NWS PAH · 1 event in 1 county or zone

Thunderstorms with very heavy rain developed in a moist and unstable atmosphere ahead of a cold front over central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Thunderstorms with very heavy rain developed in a moist and unstable atmosphere ahead of a cold front over central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 10, 8:30 PM CST, 30 minutes earlier.

Area forecast discussion, May 10, 8:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
930 PM CDT THU MAY 10 2007

.UPDATE...
EVENING UPDATE FOR PUBLIC WEATHER TRENDS THIS EVENING AND OVERNIGHT.

&&

.DISCUSSION...
ANCTIPATE SCATTERED COVERAGE OF SHOWERS AND THUNDERSTORMS WILL
PERSIST THROUGH MIDNIGHT OVER WFO PAH FORECAST AREA THIS EVENING
AND OVERNIGHT...WITH THE BEST CHANCES REMAINING OVER SOUTHEAST
MISSOURI AND SOUTHERN ILLINOIS. KEPT FOCUS OF LOCALLY HEAVY RAIN
LIMITED TO SOUTHEAST MISSOURI FOR THE REMAINDER OF THE
EVENING...AS BEST FORCING AND LIFT FOR DEEP CONVECTION WILL BE
LIMITED TO THAT AREA. GIVEN THE JUXAPOSITION OF THE CLOSED LOW
OVER EASTERN TX...AND THE SHORTWAVE TROUGH AXIS JUST TO THE
NORTHWEST OF THE WFO PAH FORECAST AREA...THERE SHOULD BE ENOUGH
SHEAR/DEFORMATION ALOFT TO AID IN KEEPING THE THERMAL/MOISTURE
PROFILE IDEALLY MOIST ADIABATIC. PARCELS SHOULD CONTINUE TO
ACCELERATE UPWARD IN ADVANCE OF SURFACE BASED COLD POOLS...UNTIL
THE LOW LEVEL PRESSURE GRADIENT RELAXES ENOUGH TO ESSENTIALLY HALT
ANY FURTHER HORIZONTAL MOISTURE ADVECTION INTO THE AREA OVERNIGHT.

I ADDED A MENTION OF FOG IN THOSE AREAS WHERE THE COMBINATION OF
ANTECEDENT MOISTURE/THERMAL STRATIFICATION LEAD TO RAPID
SATURATION/CONDENSATION OVERNIGHT.

&&

.PREV DISCUSSION... /ISSUED 112 PM CDT THU MAY 10 2007/

DISCUSSION...
GEN RISK TSMS TODAY MAINLY OF DIURNAL NATURE...IN BETWEEN 2 ZONES
OF BETTER LIFT/FORCING...ONE TO THE NW OVER CNTL MO...IN VCNTY
WEAK FRONTAL BOUNDARY...THE OTHER TO THE SOUTH OVER NE AR/W
TN...AHEAD OF VORT MAX. MESO-NAM MODELS THIS CONVECTION
NICELY...DRIFTING THE VORT AIDED PCPN EWARD...AND PAINTING QPFS
OF 1 TO 2 TENTHS OVER PENNYRILE OF WKY IN THE PROCESS. THE
CONVECTION TO OUR NW STAYS IN THAT VICINITY UNTIL TONIGHT...WHEN
THE AFOREMENTIONED VORT DRIFTS NORTH AROUND PERIPHERY OF H5
DOME...WHEN IT TOPS RIDGE AND INTERACTS WITH SAID BOUNDARY. THIS
BOUNDARY THEN DRIFTS SLOWLY SOUTHWARD OVER TIME...THE MODELS MORE
OR LESS AGREEING ON ITS DRIFT OVER PAH FA FRI-FRIDAY NIGHT...WITH
IT DEPARTING TO THE SOUTH ON SATURDAY.

AFTER THAT THE REMAINDER OF THE WEEKEND AND INTO EARLY NEXT WEEK
LOOKS TO BE SLIGHTLY DRIER W/RH AND PLEASANTLY SEASONAL ON
TEMPS. THAT SHOULD LAST AT LEAST UNTIL TUESDAY AS HIGH PRESSURE
SLIDES SOUTH ALONG THE EAST COAST. THEN THE PATTERN SHIFTS TO MORE
UNSETTLED...ALLOWING ANOTHER FROPA/CHC PCPN TUE-WED...MODELS
DIFFERING SOMEWHAT ON SOLUTION. GFS DRIVES THE FRONT THRU ROBUSTLY
TUE NIGHT...WHILE THE DGEX MORE SUBTLY DRIFTS IT THRU WED. WE TAKE
A MID GROUND APPROACH AND LINGER A POP BUT SLOWLY WORK IT SOUTH
W/FROPA BY WED...WHICH SHOULD LEAD TO FINISHING OUT THE REMAINDER
OF THE WORK WEEK DRY.

MAV/MET MOS BLEND WORKS NICELY W/PERSISTENCE STRATEGY AND COLLAB
PIC NEAR TO MEDIUM RANGE. LONGER RANGE BLEND OF MEX MOS AND HPC
NOS FITS COLLAB PIC BEST.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&

SMITH
Hazardous weather outlook, May 10, 1:39 PM CST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
239 PM CDT THU MAY 10 2007

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-111000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
239 PM CDT THU MAY 10 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE IN THE AFTERNOON HEAT. WHILE
WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED...ANY STRONG STORMS
WILL BE CAPABLE OF PRODUCING FREQUENT LIGHTNING AND LOCALLY HEAVY
RAIN THAT MAY FLOOD LOW LYING OR FLOOD PRONE AREAS...AND CAUSE
PONDING OF WATER ON ROADWAYS. IN ADDITION...ISOLATED STRONG STORMS
MAY PRODUCE SMALL HAIL.

STORMS MAY DIMINISH DURING THE EVENING...ESPECIALLY AFTER
SUNSET...BUT THEN A BOUNDARY SAGGING INTO THE AREA WILL KEEP A
CHANCE OF THUNDERSTORMS THROUGHOUT THE NIGHT. LOCALLY HEAVY RAIN AND
FREQUENT LIGHTNING WILL BE THE PRIMARY WEATHER THREATS OVERNIGHT AS
WELL.

FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE MISSISSIPPI
RIVER. SEE THE LATEST FLOOD WARMINGS AND STATEMENTS FOR MORE
DETAILED INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS FRIDAY INTO FRIDAY EVENING.
ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE.

THE CHANCE OF THUNDERSTORMS RETURNS TUESDAY AND WEDNESDAY. THERE
IS A POTENTIAL FOR ISOLATED SEVERE THUNDERSTORMS DURING THAT TIME.

FLOOD WARNINGS HAVE BEEN ISSUED FOR PORTIONS OF THE MISSISSIPPI
RIVER. SEE THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE
DETAILED INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY THUNDERSTORM OR FLOOD REPORTS.

In the hours before

Special weather statement, May 10, 4:06 PM CST, 4 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
506 PM CDT THU MAY 10 2007

ILZ075-076-082-083-087-INZ085-KYZ014-018-110015-
JEFFERSON-WAYNE IL-HAMILTON-WHITE-GALLATIN-POSEY-UNION KY-
HENDERSON-
INCLUDING THE CITIES OF...MOUNT VERNON...FAIRFIELD...
MCLEANSBORO...CARMI...SHAWNEETOWN...POSEYVILLE...MORGANFIELD...
HENDERSON
506 PM CDT THU MAY 10 2007

...LOCALLY HEAVY RAIN LIKELY THROUGH 7 PM...

A BROKEN LINE OF SHOWERS AND THUNDERSTORMS...CAPABLE OF PRODUCING
LOCALLY HEAVY RAIN BETWEEN ONE AND THREE INCHES...WILL CONTINUE TO
PERSIST ACROSS PART OF SOUTHEAST ILLINOIS...SOUTHWEST INDIANA AND
NORTHWEST KENTUCKY THROUGH 7 PM.

THE HEAVIEST RAIN WILL CONTINUE ALONG AND EITHER SIDE OF A LINE
STRETCHING FROM DIX...BELLE PRAIRIE CITY AND MAUNIE
ILLINOIS...ONWARD TO MOUNT VERNON INDIANA AND CORYDON KENTUCKY.

THE RAIN WILL LIKELY CAUSE LOCALIZED FLOODING OF LOW-LYING AREAS
AND LEAD TO PONDING OF WATER ON SECONDARY ROADWAYS THROUGH AT
LEAST 630 PM. PLEASE AVOID TRAVELING ON ANY ROADS THAT ARE
BECOMING COVERED WITH WATER AND SEEK ALTERNATE ROUTES.

IN ADDITION TO THE HEAVY RAIN...FREQUENT LIGHTNING AND SMALL
HAIL...UP TO A HALF INCH...MAY BE POSSIBLE IN THE STRONGER
STORMS.

THE COVERAGE AND INTENSITY OF THE STORMS SHOULD GRADUALLY DIMINISH
AFTER 7 PM.

SMITH
Local storm report, May 10, 4:19 PM CST, 4 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
519 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     HAIL             HOVEY                   37.89N 87.94W
05/10/2007  M0.88 INCH       POSEY              IN   TRAINED SPOTTER

            55-60 MPH WINDS WERE ALSO REPORTED WITH THIS STORM.

&&

JIMP
Local storm report, May 10, 4:59 PM CST, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
559 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0559 PM     HAIL             3 NW CHRISTOPHER        38.00N 89.09W
05/10/2007  M1.00 INCH       FRANKLIN           IL   TRAINED SPOTTER

&&

CW
Local storm report, May 10, 5:57 PM CST, 3 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
657 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      1 W MOUNT VERNON        37.94N 87.92W
05/10/2007                   POSEY              IN   LAW ENFORCEMENT

            WATER WAS ON ROADWAY WEST END OF MOUNT VERNON. WATER HAS
            SINCE RECEDED FROM ROAD.

&&

SMITH
Local storm report, May 10, 6:07 PM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
707 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     FLASH FLOOD      BENTON                  38.01N 88.92W
05/10/2007                   FRANKLIN           IL   EMERGENCY MNGR

            EIGHT INCHES OF WATER ON DU QUOIN STREET...STRETCHING
            APPROXIMATELY THREE BLOCKS...WEST OF THE INTERSECTION
            WITH HIGHWAY 14 IN BENTON IL.

&&

SMITH
Local storm report, May 10, 6:31 PM CST, 2 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE
731 PM CDT THU MAY 10 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     FLASH FLOOD      DU QUOIN                38.00N 89.24W
05/10/2007                   PERRY              IL   TRAINED SPOTTER

            WATER ON WASHINGTON AND FIVE STAR ROAD IN THE CITY OF DU
            QUOIN. REPORT FROM SKYWARN SPOTTER.

&&

SMITH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy rain. Local standard time, as filed.

Heavy Rain, Bollinger

When
May 10, 9:00 PM CST to 10:00 PM CST
Where
Bollinger County, 1 mi W of Marble Hill
Reported by
Trained Spotter
Coordinates
37.300, -89.988

Up to two inches of water was reported over Highway 34.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 26898.